The Full Story
When it comes to heart medicine, too many people cause heartache by:
- Taking the wrong medicine.
- Leaving heart medicine where a child can reach it.
- Skipping a check-up to monitor levels of heart medicine and its effects.
- Treating symptoms with herbal medicines and teas, without checking with your doctor.
Medicines for heart disease, high blood pressure, and high cholesterol are helping Americans live longer, healthier lives. But the more medicines we take, the greater the risk of side effects and interactions. Treating ourselves with herbal medicines and supplements may also lead to poisoning or drug interactions. And any medicine left within reach of children (or pets!) is dangerous.
Here are a few examples:
- A small child died after sucking the coating off a single blood pressure pill.
- An elderly man took the same dose of heart medicine for many years. Suddenly, he was "out of it", had trouble seeing, and was brought to the emergency room. His usual dose of heart medicine had become too much for him; as we get older, our kidneys and liver don't work as well. Because he skipped regular check-ups, the drug accumulated to a toxic level in his bloodstream.
- After several hospital admissions, doctors learned that their patient was brewing herself a tea according to an old family formula. It turned out that this tea was from her foxglove plants. This plant, Digitalis purpurea, is the source of the heart drug digitalis. Unknowingly, she was poisoning herself with heart medicine. By not telling her doctor of her self-treatment, she became sick enough to need hospital treatment several times.
- Taking a cold medicine caused a man's blood pressure to soar! He also had a terrible headache. This man was being treated for high blood pressure. He didn't read the cold medicine warning label. People with high blood pressure should not take some cold medicines.
Everyday life is full of chances to make mistakes with our medicines. Here are some steps to keep adults and children safe with heart medicines.
To protect children:
- Store medicines in their original child-resistant containers. Lock them where children can't see or reach them.
- Take medicines where children can't watch. Children learn by imitation.
To protect adults:
- Take your own medicine ONLY. Do NOT take medicine prescribed for anyone else.
- Take medicine exactly according to label instructions. If you don't understand the label, ask the person who prescribed it or your pharmacist.
- Figure out a way to take your medicines on schedule. Your pharmacist or other health care provider can help with labeled containers, medicine logs, or some other method that will work for you.
- Take a list of all of your medicines – or the medicines themselves – every time you visit your doctor.
- Have all of your prescriptions filled at the same pharmacy. The pharmacist can check for possible drug interactions.
If someone takes too much medicine, or the wrong medicine, use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222 right away. Help is available 24 hours a day, every day of the year. Poison Control will tell you exactly what to do, right then and there. All help is free and confidential.
Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Eldridge DL, Van Eyk J, Kornegay C. Pediatric toxicology. Emerg Med Clin N Am. 2007; 15:283–308.
Truitt CA, Brooks DE, Dommer P, LoVecchio F. Outcomes of Unintentional beta-Blocker or Calcium Channel
Blocker Overdoses: a Retrospective Review of Poison Center Data. J Med Toxicol. Published online: 04 February 2012. DOI 10.1007/s13181-011-0209-8.
- Store medicines in their original child-resistant containers.
- Take medicines where children can't watch.
- Take your own medicine ONLY.
- Take medicine exactly according to label instructions.
This Really Happened
A 1-year-old girl got into her dad's wallet in which he had placed one of his verapamil; this is a "calcium antagonist" or "calcium channel blocker", used to treat high blood pressure, angina and certain heart rhythm problems. The child swallowed an extended-release pill. Her dad immediately called Poison Control. He was told that this dose is extremely poisonous to a young child; she had to go to the nearest emergency room by ambulance. The poison specialist was in close communication with her emergency physicians to provide treatment recommendations. The child was given a medicine called activated charcoal (AC), which helps prevent further absorption into the body. Then she was treated with whole bowel irrigation, in which a large volume of a special solution is given to flush out the entire gastrointestinal tract.
The child was admitted to an intensive care unit. She developed low blood pressure (BP) about 6 hours after swallowing the verapamil. Even with high volumes of intravenous fluid (IVF), her BP remained quite low. After consulting Poison Control, the child's intensive care physician administered additional drugs to help reverse low BP and strengthen her heart beat. The child responded well to several doses of these additional drugs. She was able to go home after two days in the hospital.